Rare Brain Infection Confirmed in Patients on Efalizumab
Physicians should monitor patients on Raptiva for signs of PML
FRIDAY, Feb. 20 (HealthDay News) -- Three cases of progressive multifocal leukoencephalopathy (PML) have been confirmed in patients taking the psoriasis drug efalizumab (Raptiva), according to a public health advisory issued by the U.S. Food and Drug Administration on Feb. 19.
According to the FDA, a fourth patient is suspected of having PML, which is a rare brain infection. Three of the four patients -- all of whom were treated with efalizumab for more than three years -- have died. None of the four patients was taking other immune system-suppressing treatments.
In October 2008, Raptiva's labeling was changed to include a boxed warning on the risks of life-threatening infections, including PML. The disease affects the central nervous system, leading to a decline in neurologic function and then death. Symptoms include weakness, loss of coordination, vision changes, difficulty talking and personality changes. It most often occurs in people with severely weakened immune symptoms.
"The FDA strongly recommends that health care professionals carefully monitor patients on Raptiva, as well as those who have discontinued the drug, for any signs or symptoms of neurologic disease, and that they periodically reassess the benefits of continued treatment. Patients should be aware of the symptoms of PML and contact their health care professionals immediately if they experience any such symptoms," according to an FDA release.